Alert archive / Alabama / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 121, NWS Birmingham, AL

June 12, 2007Pike County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 12, 2007, 3:26 PM CDT for Pike County, Alabama. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2007, 3:26 PM CDT (20:26 UTC)
Expired
Jun 12, 2007, 3:45 PM CDT
In force
19 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Pike County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 3:23 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2007-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 962 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2007-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
962 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 122027
SVRBMX
ALC109-122045-
/O.NEW.KBMX.SV.W.0121.070612T2026Z-070612T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
326 PM CDT TUE JUN 12 2007

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PIKE COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 345 PM CDT

* AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL TO QUARTER SIZE  
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS     
  LOCATED NEAR KENT...OR 16 MILES NORTHWEST OF TROY...AND MOVING     
  SOUTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ANSLEY BY 335 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR SOUTHEASTERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3182 8619 3183 8618 3189 8618 3190 8617
      3197 8618 3196 8600 3197 8599 3194 8597
      3182 8619

$$

JRA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:45 PM CDT, 41 minutes earlier.

Area forecast discussion, Jun 12, 2:45 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
245 PM CDT TUE JUN 12 2007

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT.
NEXT IMPULSE DROPPING SOUTHWARD FROM UPPER TROF WILL MOVE INTO
NORTHERN SECTIONS OF GEORGIA LATER THIS AFTN/EVENING AND MOVE INTO
SOUTHERN SECTIONS BY MIDNIGHT.  THIS IMPULSE WILL TRIGGER ISOLATED
TO SCATTERED THUNDERSTORMS ACROSS THE EASTERN SECTIONS OF
ALABAMA AND THIS ACTIVITY COULD LAST PAST MIDNIGHT.  OTHER ISOLATED
STRONG/SEVERE STORMS OCCURRING ACROSS SOUTH-CENTRAL SECTIONS.
REST OF THE FORECAST AREA WILL REMAIN PARTLY CLOUDY. OVERNIGHT LOWS
IN THE 60S.

WEDNESDAY AND THURSDAY...UPPER LOW TO OUR NORTHEAST WILL SLOWLY
BUILD WESTWARD AND PIVOT.  ANY IMPULSES THAT MOVE SOUTHWARD WILL
STAY WELL TO OUR EAST.  AT THIS POINT WILL INCLUDE SMALL POPS
ACROSS THE EXTREME EASTERN SECTIONS ON WEDNESDAY WHERE AIR MASS IS
MOIST AND UNSTABLE...THEN A SLIGHT CHANCE FROM INTERSTATE 65
EASTWARD ON THURSDAY AS LOW LEVEL MOISTURE SHIFTS WEST.  HIGHS ON
WEDNESDAY UPPER 80S EAST TO LOWER 90S WEST...THEN ON THURSDAY
MIDDLE 80S EAST TO AROUND 90 WEST.  OVERNIGHT LOWS IN THE 60S.

FRIDAY AND FRIDAY NIGHT...MODELS INDICATE WEAK BOUNDARY SHIFTING
FROM EAST TO WEST ACROSS THE AREA.  IN ADDITION...MOISTURE
CONVERGENCE WILL INCREASE.  FOR NOW WILL GO A CHANCE OF
THUNDERSTORMS EAST AND A SLIGHT CHANCE WEST...MAINLY DURING THE PEAK
HEATING OF THE AFTERNOON.  HIGHS UPPER 80S EAST TO LOWER 90S WEST.
OVERNIGHT LOWS IN THE 60S.

.LONG TERM...SATURDAY THROUGH TUESDAY.
UPPER RIDGE WILL BUILD ACROSS THE AREA ON SATURDAY AND THEN
GRADUALLY SHIFTS TO OUR EAST BY LATE SUNDAY.  EXPECT DRY CONDITIONS
WITH TEMPERATURES WARMING.  SOUTHERLY FLOW WILL INCREASE ON MONDAY
AND MONDAY NIGHT ALLOWING MOISTURE TO INCREASE.  WILL GO WITH A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ON MONDAY.  UPPER TROF
WILL DEEPEN TO OUR WEST ON TUESDAY AND A COLD FRONT WILL APPROACH
FROM THE WEST.  WILL FORECAST A CHANCE OF SHOWERS AND THUNDERSTORMS
AREA-WIDE ON TUESDAY.  HIGH TEMPERATURES EARLY IN THE PERIOD FROM
UPPER 80S TO LOWER 90S EAST TO 90 TO 95 ELSEWHERE...THEN IN THE 80S
ON TUESDAY DUE TO MORE CLOUDS AND INCREASED RAIN CHANCES.
OVERNIGHT LOWS MAINLY IN THE 60S.

&&

.AVIATION...18Z TAF DISCUSSION.

NO WIDESPREAD AREAS OF IMPACT WEATHER EXPECTED OVER THE NEXT 24
HOURS...BUT THERE ARE A COUPLE SMALL ISSUES TO KEEP AN EYE ON.  HAZE
REMAINS A BIT OF A PROBLEM...ESPECIALLY AROUND ANB.  HAVE GONE WITH
A LARGELY PERSISTENCE BASED FORECAST FOR THE HAZE.  VISIBILITY
RESTRICTIONS SHOULD REACH THEIR PEAK AROUND 11-13Z...AND (EXCEPT FOR
PERHAPS ANB) SHOULD REMAIN IN THE MVFR CATEGORY AT WORST.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING.  AT THIS TIME...I DONT SEE ANY ONE LOCATION
WITH ANY MORE THAN A 20-30 PERCENT CHANCE OF RAIN.  HAVE THEREFORE
LEFT THUNDERSTORMS OUT OF THE TAFS FOR NOW...BUT MAY NEED TO AMEND
THINGS ONCE STORMS DO DEVELOP.  SHORTWAVE ENERGY DROPPING SOUTHWARD
FROM THE VIRGINIAS INTO THE SOUTHEAST STATES COULD ACTUALLY CAUSE
THUNDERSTORMS TO DEVELOP/CONTINUE LONGER THAN TYPICAL INTO THE
EVENING AND OVERNIGHT HOURS.  LOCATIONS WITH THE BEST CHANCES STORMS
(AND POSSIBLE EVENTUAL AMENDMENTS) ARE ANB...MGM...AND TOI.

/61/

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     67  87  65  85  67 /  20  10  10  20  10
ANNISTON    67  87  65  86  68 /  20  10  10  20  10
BIRMINGHAM  68  90  66  88  68 /  10  10  10  20  10
TUSCALOOSA  68  92  67  90  68 /  10   0  10  10  10
CALERA      68  90  64  88  69 /  10  10  10  10  10
AUBURN      66  85  63  83  67 /  20  20  10  20  10
MONTGOMERY  69  91  66  90  69 /  20  10  10  20  10
TROY        69  91  65  87  68 /  20  10  10  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

50
Hazardous weather outlook, Jun 12, 12:35 PM CDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1235 PM CDT TUE JUN 12 2007

ALZ011>015-017>050-131735-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1235 PM CDT TUE JUN 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
ACROSS THE EAST AND SOUTHEAST. THE STORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING DIME TO NICKLE SIZE HAIL AND WIND GUSTS OF 45 TO
65 MPH. THE BEST CHANCE OF STRONGER STORMS WILL BE NEAR AND SOUTH OF
I-85...WHERE THE BEST MOISTURE AND INSTABILITY WILL EXIST. AN UPPER
LEVEL IMPULSE AND HEATING OF THE DAY WILL PROVIDE THE MAIN LIFT FOR
THUNDERSTORMS. THEREFORE...THE STORMS WILL MOST LIKELY OCCUR
BETWEEN 1 PM AND 8 PM.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER UPPER LEVEL IMPULSE WILL MOVE SOUTHWARD ACROSS CENTRAL
GEORGIA ON THURSDAY. THIS IMPULSE MAY KICK OFF SOME THUNDERSTORMS
ACROSS EAST ALABAMA. THE BEST CHANCE FOR A STRONG THUNDERSTORM WILL
BE NEAR THE ALABAMA GEORGIA STATE LINE FROM NOON UNTIL 8PM.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BECOME NECESSARY THIS AFTERNOON SOUTHEAST.

16

In the hours before

Special weather statement, Jun 12, 2:03 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
203 PM CDT TUE JUN 12 2007

ALZ044-121945-
MONTGOMERY-
203 PM CDT TUE JUN 12 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MONTGOMERY COUNTY UNTIL
245 PM CDT...

AT 158 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES EAST OF TALLAPOOSA RIVER WATER PLANT...MOVING
SOUTH AT 10 TO 15 MPH.

THE PRIMARY THREATS ARE SMALL HAIL AND STRONG GUSTY WINDS 35 TO 45
MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. HAIL UP TO ONE HALF INCH
IN DIAMETER WILL BE POSSIBLE. STRONG WINDS WILL BREAK OFF SMALL TREE
LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND
TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD
TO SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

JRA
Local storm report, Jun 12, 2:30 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 PM CDT TUE JUN 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     HAIL             E MONTGOMERY            32.35N 86.28W
06/12/2007  E1.75 INCH       MONTGOMERY         AL   AMATEUR RADIO

            NUMEROUS HAIL REPORTS VIA HAMS...NICKEL TO GOLF BALL.
            TAYLOR ROAD AND ATLANTA HIWAY, AT UAM, WIND LAKES,
            EASTDALE. INCREASING GOLF BALL SIZE HAIL EASTSIDE OF
            MONTGOMERY.

&&

MBAER
Local storm report, Jun 12, 2:46 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
246 PM CDT TUE JUN 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     HAIL             ECLECTIC                32.64N 86.03W
06/12/2007  E0.50 INCH       ELMORE             AL   AMATEUR RADIO

            SANTUCK AREA 3W OF ECLECTIC

&&

MBAER

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 9:30 PM CDTSevere Thunderstorm WarningBMXRussell30 min
Jun 11, 9:40 PM CDTSevere Thunderstorm WarningBMXChambers, Lee50 min
Jun 11, 9:59 PM CDTSevere Thunderstorm WarningBMXRussell18 min
Jun 12, 4:27 AM CDTSevere Thunderstorm WarningBMXRussell33 min
Jun 12, 1:44 PM CDTSevere Thunderstorm WarningBMXElmore31 min
Jun 12, 2:13 PM CDTSevere Thunderstorm WarningBMXMontgomery47 min
Jun 12, 2:42 PM CDTSevere Thunderstorm WarningBMXAutauga18 min
Jun 12, 2:43 PM CDTSevere Thunderstorm WarningBMXElmore47 min
Jun 12, 2:57 PM CDTSevere Thunderstorm WarningBMXMontgomery48 min
Jun 12, 3:33 PM CDTSevere Thunderstorm WarningBMXLowndes42 min
Jun 12, 3:54 PM CDTSevere Thunderstorm WarningBMXPike36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.